Wanting a tan or simply enjoying the outdoors during the summer can expose skin to the effects of ultraviolet rays—a problem complicated for people taking certain medications, warns a Harris Health System expert.
Known as drug-induced photosensitivity, the condition affects people taking prescribed medications and mimics intense sunburns with severe pain, skin peeling and blistering. People taking antibiotics, sulfonamides and antidepressants are most at risk, says Cesar Muñoz, clinical pharmacy manager, Harris Health’s Ambulatory Care Services.
The severity of skin reaction depends on several factors, including potency of the drug and the sun exposure. That said, skin reactions can occur within minutes or be delayed for up to 72 hours after sun exposure.
“There are medications that increase the skin’s reactivity,” Muñoz says. “In the case of antibiotics, these medications may deposit in the skin and when exposed to the sun’s rays can cause the medicine’s components to undergo a chemical reaction leading to inflammation.
During medicine consultations, pharmacists alert patients about the do’s and don’ts of taking prescription drugs, including warnings about sun exposure.
“It’s a pretty standard practice, but sometimes patients may forget or may be focused on other medication concerns during the consultation,” he adds. “That’s why it’s important to read all your medicines’ instructions, labels and listen to your caregivers.”
Antibiotics and sulfonamides are among the most commonly used drugs to kill bacteria and fight infections like strep throat and skin infections. Users of antidepressants also are susceptible to the effects of sunlight.
Muñoz recommends patients stop using antibiotics if skin reactions occur and immediately contact their physician for a follow-up visit. In the case of antidepressants, he recommends patients to keep taking their medicine, and contact their physician for appropriate follow-up care.
“You don’t want to risk a psychiatric episode if you stop taking your (antidepressant) medicine,” he cautions.
Other guidelines for those taking photosensitive medicines:• Avoid direct exposure from the sun, especially between 10 a.m. and 3 p.m.• Wear sun-protective clothing when outdoors like shirts with high collars and long sleeves, pants or long skirts, hats and sunglasses.• Apply sunscreen with at least SPF 15.• Use topical remedies such as cool wet dressings, anti-itch and cortisone-like drugs to relieve skin pain and discomfort.• Contact a physician or go to emergency room if a reaction appears severe or worsens.
According to the Institute for Safe Medication Practices, these medications are commonly associated with photosensitive reaction:• Amiodarone• Furosemide• Phenothiazine• Amitriptyline• Griseofulvin• Promethazine• Barbiturates• Haloperidol• Quinidine• Carbamazepine• Hydrochlorothiazide• Spironolactone• Captopril• Isotretinoin• Corticosteroids• Methotrexate• Fluoroquinolones• Tetracycline
For more information about the effects of medicines, consult your pharmacist or healthcare provider.